# SDR 2011FA0000190

- Difficulty date: March 11, 2011
- Submitted: March 22, 2011
- Operation: General aviation
- Aircraft: N4517T
- Make and model: Piper PA 28-180
- Aircraft serial: 287205177
- Aircraft time: 6,958 hours
- System (JASC): 3213 · Main Landing Gear Strut/Axle/Truck
- Part: Cylinder
- Part number: 6531904
- Condition: Broken
- Location: Rt Mlg
- Part time: 6,958 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: J
- Precautionary procedure: O

## Discrepancy

RT MLG LOWER STRUT FELL OFF WHEN ACFT LIFTED OFF THE RUNWAY AT 2H2.  STUDENT PILOT FLEW AND LANDED RESULTING IN DAMAGE TO THE UPPER LANDING GEAR STRUT HSG.  WHEN LOWER STRUT DEPARTED UPPER HSG, IT STRUCK THE FLAP, DAMAGING FLAP SKIN.  RT MLG UPPER TORQUE LINK MOUNTING EARS BROKE OFF THE CYL ALLOWING LOWER GEAR LEG TO FALL OUT OF UPPER CYL AND DEPART ACFT. THIS CAST ALUMINUM CYL IS ORIGINAL. THE INBD EAR APPEARS TO HAVE BEEN PARTIALLY BROKEN FOR SOME TIME.  ONCE IT BROKE ALL THE WAY, THE OTBD EAR COULD NOT SUPPORT THE TWISTING FORCES APPLIED DURING NORMAL TURNS DURING TAXI AND TORQUE DURING TAKEOFF.  I FEEL THIS LED TO THE OTBD EAR BREAKING OFF, AND ON THE TAKEOFF, THE GEAR LEFT THE ACFT.  THIS UPPER TORQUE LINK ATTACH POINT IS COVERED WITH A FAIRING, PREVENTING THE PILOT FROM SEEING ANY DEFECTS DURING PREFLIGHT.
